Hail, Deuel
- When
- August 13, 4:35 PM MST
- Where
- Deuel County, 5.12 mi ESE of Chappell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.070, -102.380
Isolated thunderstorms developed across Colorado and moved east southeast into southwest Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms developed across Colorado and moved east southeast into southwest Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 13, 12:59 PM MST, 3 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 259 PM CDT SAT AUG 13 2016 .SYNOPSIS... Issued at 249 PM CDT Sat Aug 13 2016 At 20z the synoptic setup over the conus was highlighted by an upper level trough centered over south central Canada, with the main belt of westerlies aloft orientated SW to NE along the trough axis from the Southern Plains through the Great Lakes region. A weak shortwave rounding the western periphery of the trough was noted on water vapor over the western Dakotas and eastern Wyoming. At the surface, an area of low pressure was moving northeast along the New York/Canada border, with an attendant front nearly stalled out all the way southwest into Texas. A very humid airmass has been confined to all areas south and east of the front. Drier and much more comfortable air to the north of the front including our forecast area where temperatures were near normal for mid August in the 80s with dewpoints in the 40s and 50s. && .SHORT TERM...(This evening through Sunday) Issued at 249 PM CDT Sat Aug 13 2016 Main forecast challenge through the short term period will be thunderstorm chances late this afternoon through the early overnight hours. Latest surface analysis indicated a weak surface trough slowly deepening over northeast Colorado, extending northeastward into southwest Nebraska. Scattered thunderstorms have already developed in parts of northeast Colorado as low level convergence increases in the vicinity of the boundary. The activity has developed in a dry airmass with very steep lapse rates, and it has struggled to maintain any sort of consistent organization owing to rather weak instability and shear profiles. More favorable moisture to the east and steadily increasing flow aloft may promote the potential for a strong storm or two with small hail and brief gusty winds as the chance for storms spreads eastward into southwest Nebraska late this afternoon and evening. A weak low level jet develops around dusk which may help sustain some of the convection after dark as it pushes eastward into south central Nebraska and northern Kansas. Quiet weather is in store for Sunday as the upper level trough weakens and pushes east through the Great Lakes. Surface high pressure center drifts east in the Upper Mississippi Valley, which will re-establish low level southerly flow through the Central Plains. Moisture return will be hard to come by though as the tap to the Gulf of Mexico remains blocked by a nearly stationary front draped from Texas northeast toward Ohio. Weak WAA in the 850-700mb layer will push temperatures up a few degrees into the upper 80s and low 90s. .LONG TERM...(Sunday night through Saturday) Issued at 249 PM CDT Sat Aug 13 2016 Slightly above normal low and high temperatures are expected through the period. Wherein, highs and lows will be slightly above their seasonal normal values, in excess of about 3 to 8 degrees. Increased chances for rain showers and thunderstorms primarily Monday afternoon and overnight, otherwise mostly dry conditions are expected in this time period. Overall, confidence is low for any strong or severe thunderstorms given the present situation Monday afternoon and evening, but will need to monitor it as we get closer. 500 hPa long wave ridge will be building over the central and southern Rockies at the start of the period with the ridge then moving to the southern High Plains by Monday evening. Meanwhile, a modest short-wave trough at 500 hPa will be moving southeast into the forecast area Monday evening providing large scale ascent. The disturbance is associated with a trough over the central/northern Great Plains and Canadian Prairies. A surface lee side trough develops near the northern High Plains Sunday. Thereafter, surface lee side trough shifts and then deepens across NE CO/western NE/south central SD Monday afternoon/evening. Deterministic guidance are in fair agreement in the details this far out on Monday with some differences apparent with respect to instability, moisture, and MSLP field. Specifically, the NAM is more moist at the surface and low-levels compared to the GFS. In addition, the GFS has a slightly more sharpened lee surface trough across western NE into south central SD. GFS has a forecast of 850 hPa dew points about ~2-5 degrees across central and north central NE, with the NAM roughly 3 degrees more moist. Surface Td are expected to be in the lower 50s to near 60 in the afternoon with precipitable water near normal (at about 0.95”) across central and north central NE. While the moisture at lower- levels/surface was perhaps a tad overstated in the NAM, current thinking is that moisture would be a little more present generally than what was depicted by the GFS. As such, leaned more towards the BC and consensus suite guidance that reflected this fairly. As such, surface dew points were increased slightly Monday afternoon/evening from the inherited forecast. Otherwise, the spirit of the going forecast with development occurring late afternoon/evening is on track. SPC has the entire forecast area in a general thunderstorms area, which seems appropriate with the threat of severe weather being low at this time. A weak surface cold front will then affect the forecast area late Mon night-early Tue, however, it will not provide much in terms of relief with respect to temperatures as it moves slowly south through Tuesday afternoon and becomes diffuse. The aforementioned trough over the Canadian Prairies then moves into the MN Arrowhead region/upper Great Lakes by Tuesday. Generally, drier conditions are expected Tuesday with just slight chances forecast for precipitation and just slightly cooler highs compared to Monday. In general, the pattern stays relatively quiet beyond Tuesday with a few opportunities for rain showers and thunderstorms. Weak ridge aloft in a dampened 500 hPa pattern persists over western and north central NE under mostly light westerly flow through Wednesday. Late Wednesday, a weak surface low develops in the northern High Plains then moves and deepens over western NE/western SD Thursday afternoon. Another cold front, comparatively stronger, is expected to then move southeast through the forecast area beginning Thursday evening-Friday morning that will result in cooler high temperatures on Friday compared to the rest of the work week. Wherein, highs will be near or just below their seasonal normal values. Increased chances for rain showers and isolated thunderstorms beginning Thursday late afternoon through Friday. Cooler conditions will continue into Saturday with highs forecast 4-6 degrees below their seasonal normal values (near 80/lower 80s). && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1232 PM CDT Sat Aug 13 2016 VFR conditions are expected across western and north central Nebraska through the next 24 hours. -TSRA possible later this afternoon and evening from the Panhandle into southwest Nebraska. Aerial coverage should remain scattered and long duration impacts are not anticipated at any terminal. && .LBF Watches/Warnings/Advisories... None. && SYNOPSIS...Martin SHORT TERM...Martin LONG TERM...ET AVIATION...Martin
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 335 PM CDT SAT AUG 13 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-142045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 335 PM CDT SAT AUG 13 2016 /235 PM MDT SAT AUG 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THROUGH THE EVENING HOURS ACROSS SOUTHWEST NEBRASKA. A STRONG STORM CAPABLE OF SMALL HAIL AND BRIEF GUSTY WINDS IS POSSIBLE, BUT THE THREAT FOR SEVERE WEATHER WILL BE LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE MONDAY AND INTO TUESDAY. NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) MARTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 543 PM CDT SAT AUG 13 2016 NEZ071-132315- FRONTIER NE- 543 PM CDT SAT AUG 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRONTIER COUNTY UNTIL 615 PM CDT... AT 543 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF CULBERTSON...OR 12 MILES NORTHWEST OF MCCOOK... MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WILLOW VIEW CAMPGROUND...BLUEGILL HAVEN CAMPGROUND AND RED WILLOW RESERVOIR STATE RECREATION AREA. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 27 AND 30. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4044 10076 4038 10053 4035 10057 4035 10076 TIME...MOT...LOC 2243Z 300DEG 9KT 4036 10073 CDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
519 PM MDT SAT AUG 13 2016
NEZ056-140000-
DEUEL NE-
519 PM MDT SAT AUG 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEUEL COUNTY UNTIL
600 PM MDT...
AT 518 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OVID...OR NEAR CHAPPELL...MOVING EAST AT 10 MPH.
1 INCH OF RAINFALL...NICKEL SIZE HAIL AND WINDS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHAPPELL AND BARTON.
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 85 AND
103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4111 10246 4110 10226 4102 10213 4100 10219
4100 10255 4101 10256
TIME...MOT...LOC 2318Z 257DEG 7KT 4101 10245
CDCThe North Platte radar (KLNX), 180 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649767.